Alert archive / Colorado / Fire Weather Watches in 2023

Fire Weather Watch 21, NWS Pueblo, CO

April 20, 20238 counties in Colorado

NWS Pueblo, CO issued this fire weather watch at Apr 20, 2023, 3:55 AM MDT for 8 counties in Colorado. It took effect at Apr 21, 2023, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 20, 2023, 3:55 AM MDT (09:55 UTC)
In effect from
Apr 21, 2023, 11:00 AM MDT
Expired
Apr 20, 2023, 2:49 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 146 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.9 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4768 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS85 KPUB 200955
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
355 AM MDT Thu Apr 20 2023

COZ237-210200-
/O.EXA.KPUB.FW.W.0029.230420T1700Z-230421T0200Z/
Baca County Including Springfield and Eastern Comanche Grasslands-
355 AM MDT Thu Apr 20 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS 
FOR FIRE WEATHER ZONE 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry fuels, 
which is in effect from 11 AM this morning to 8 PM MDT this 
evening.

* Affected Area...Fire Weather Zone 237.

* Timing...

* Winds...Northwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 9 percent.

* Temperatures...In the mid 50s.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ224-228>230-210200-
/O.NEW.KPUB.FW.A.0021.230421T1700Z-230422T0200Z/
/O.CON.KPUB.FW.W.0029.230420T1700Z-230421T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
355 AM MDT Thu Apr 20 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND
DRY FUELS FOR FIRE WEATHER ZONES 224, 228, 229, AND 230... 

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR
FIRE WEATHER ZONES 224, 228, 229, AND 230...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds, low relative humidity, and dry fuels, 
which is in effect from Friday morning through Friday evening.

* Affected Area...Fire Weather Zones 224, 228, 229 and 230.

* Timing...

* Winds...Northwest 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Temperatures...In the upper 30s.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ222-225-227-231>236-210200-
/O.CON.KPUB.FW.W.0029.230420T1700Z-230421T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Southern El Paso County Including Fort Carson and Colorado
Springs-Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
355 AM MDT Thu Apr 20 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND
DRY FUELS FOR FIRE WEATHER ZONES 222, 225, 227, 231, 232, 233, 
234, 235, AND 236...

* Affected Area...Fire Weather Zones 222, 225, 227, 231, 232, 
  233, 234, 235 and 236.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
886 
WWUS85 KPUB 202049
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
249 PM MDT Thu Apr 20 2023

COZ224-228>230-211300-
/O.UPG.KPUB.FW.A.0021.230421T1700Z-230422T0200Z/
/O.NEW.KPUB.FW.W.0030.230421T1700Z-230422T0200Z/
/O.CON.KPUB.FW.W.0029.000000T0000Z-230421T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
249 PM MDT Thu Apr 20 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE
WEATHER ZONES 224, 228, 229, AND 230...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 224,
228, 229, AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 8 PM MDT Friday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zones 224, 228, 229 and 230.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...5 to 10 percent today, 10 to 15 percent on
  Friday.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ222-225-227-231>237-210200-
/O.CON.KPUB.FW.W.0029.000000T0000Z-230421T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Southern El Paso County Including Fort Carson and Colorado
Springs-Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
249 PM MDT Thu Apr 20 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE
WEATHER ZONES 222, 225, 227, 231, 232, 233, 234, 235, 236 AND 237...

* Affected Area...Fire Weather Zones 222, 225, 227, 231, 232, 
  233, 234, 235, 236 and 237.

* Winds...Northwest 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...5 to 15 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at Apr 20, 3:42 AM MDT, 13 minutes earlier.

Area forecast discussion, Apr 20, 3:42 AM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
342 AM MDT Thu Apr 20 2023

.SHORT TERM...(Today and tonight)
Issued at 339 AM MDT Thu Apr 20 2023

Key Messages:

1) Critical fire weather conditions are expected over large portions
of south central and southeastern Colorado. RH values below 10% and
wind gusts up to 40 mph in some places are expected.

2) 30% chance for snow over the Sawatch Range all day, 20% chance
for rain over Pikes Peak Region this afternoon, and 20% chance of
rain over the Raton Mesa region this evening.

3) Virga leading to locally stronger winds are possible mainly over
the Pikes Peak Region, the I-25 corridor, and the San Luis Valley.

Aviation...

The cold front from yesterday has pushed out of southern Colorado,
meanwhile the upper level low located over the High Plains continues
to spin and slowly move to east. The flow aloft is from the
northwest and with the synoptic set up of having one low pressure
system over the Pacific NW area and another over the High Plains,
there is plenty continental dry air from the northwest advecting
over the region. Another weak wave will propagate over the region
which is expected to create a surface low over northern New Mexico.
The surface pressure gradient with support of the upper level
vorticity maxima passing by will create gusty north-northwesterly
winds over the majority of the region. Wind gusts will be strongest
over the upper Arkansas River Valley, the northern San Luis Valley,
and the I-25 corridor - expect gusts around 35 to 45 mph. Winds will
be a weaker over the far eastern plains, but gusty up to 25 to 30
mph are still expected. The previously mentioned dry air (think dew
points in the negative values) and the gusty winds will result in
critical fire weather conditions over the San Luis Valley, the
Sangre de Cristo Mountains, the Wet Mountains, Fremont County, and
all of the plains with the exception of northern El Paso County
(southern is included) from 11AM to 8PM. It is likely that the
critical fire weather conditions will end over the far easter plains
before 8PM, but conditions will still be very dry and has ongoing
fires, so we just matched it all together.

The trough axis will pass over the region later this afternoon and
evening. The trough axis will pass over Pikes Peak region there is
15-20% chance for rain showers between 1PM and 6PM and another 20%
chance over the Raton Mesa region from 7PM to Midnight. The Sawatch
Range will have a 30% chance of snow showers lasting all day and
decreases after midnight. There is a bit of instability over the
Pikes Peak region, the I-25 corridor, and the San Luis Valley, which
leads me to believe that there could be virga in those areas, which
would lead to even strong wind gusts.

High temperatures today will be in the 40s to 50s over the plains
and the 30s to 40s over the mountain valleys. These temperatures are
roughly 10F below the normal value for this time of year. Low
temperatures Friday morning will be in the 20s over the plains and
the teens to 20s over the mountain valleys. So, once again, don't
start your irrigation and if you have planted any plants, they are
at risk for a frost and damage.

.LONG TERM...(Friday through Wednesday)
Issued at 339 AM MDT Thu Apr 20 2023

Key Messages:

1) Unsettled weather for southern Colorado during the end of the
week and through the weekend.

2) More dry and windy condition are likely to lead to more critical
fire weather conditions for parts of southern Colorado Friday.

3) Signals for a wet and cool pattern becoming increasingly evident
next, though some uncertainty still exist.

Friday - Sunday: For the end of the week, and through the weekend, a
an unsettled pattern is expected for southern Colorado. Large scale
flow during this period will be a northwest flow regime across the
region, with a long wave trough over the central/eastern US, and a
ridge over the far western US. Then within this flow, a couple of
short waves are expected to drift to the southeast along the western
periphery of the larger scale troughing flow. This pattern will
bring an increase in synoptic and orographic forcing, and given
that, precipitation chances are anticipated to rise. The greatest
chances for precipitation will be along the mountains, and
particularly the central mountains, where forcing will be greatest
and most persistent during this period. Also, as the more open short
waves pass across the area, they are expected to help increase
precipitation chances across the lower elevations given the modest
uptick in synoptic support, and easterly component surface winds
already in place behind a weak cold front surge late Friday. Any
precipitation across the lower elevations though is anticipated to
remain isolated to widely scattered and light in nature, given any
surface forcing and synoptic support in place is anticipated to be
weak. With all that said, Friday is expected to be the driest and
windiest day of this period. Because of more dry conditions, with
humidity values around 10-15%, and windy conditions, with gusts up
to around 30 mph, another day of critical fire weather conditions
appears likely, particularly along the I25 corridor and San Luis
Valley, where the best overlap of windy and dry conditions is
anticipated. Looking at temperatures, a more mild set of days is
expected. Much of southern Colorado is anticipated to be around to
slightly below average for this time of year, given the cooler air
already in place, and a weak reinforcement of cooler air over the
weekend behind the aforementioned cold front.

Monday - Wednesday: For the first half of next week, more active
weather is anticipated for southern Colorado. Synoptically, the
northwesterly flow regime on the backside of a long wave trough is
expected to continue, which has good support from ensemble models.
Like the first half of the long term period, more short waves are
expected to push across the southern Colorado region. There is a
difference however, with both ensemble and deterministic models
showing these short waves becoming more organized. Overall, this
pattern will keep precipitation chances heightened across all of
southern Colorado, but again, the highest chances will remain along
the mountains. With that said though, there are signals, and decent
agreement from model guidance, about a short wave bringing decent
QPF totals to the lower elevations for next week. Ensemble model
guidance shows generally around 1in of QPF totals across the lower
elevations, while deterministic model guidance shows generally
around 1-2inches of QPF totals. So what does this ultimately mean?
It means there are good signals for a wet couple of days next week,
but there is still some uncertainty about the exact totals across
the lower elevations. Trends on how the short wave ultimately
evolves will need to be monitored closely, as it will play a massive
role in how much and how widespread the precipitation ultimately
becomes. As for temperatures, another stretch of mild days is
expected. With additional reinforcement of the cooler air in place,
most of southern Colorado is expected to hover around average for
this time of year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 339 AM MDT Thu Apr 20 2023

KALS:

VFR conditions are expected throughout the forecast period, there
may be a period after 00z where cloud ceilings sink to near MVFR
flight categories as a trough moves overhead, but the coverage isn't
expected to be there. Strong northwesterly winds are expected this
afternoon with wind gusts up to 25-35 kts. Blowing dust is possible,
but uncertain.

KCOS and KPUB:

VFR conditions are expected over KCOS and KPUB throughout the
forecast period. An isolated rain shower may develop in the
afternoon over KCOS, but there is low confidence in that outcome.
Gusty north-northwesterly winds are expected over both sites with
wind gusts around 20 to 30 knots. There may be elevated showers that
create virga creating locally strong winds higher than 30 knots, but
the locations of that are uncertain

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 8 PM MDT this
evening for COZ222-224-225-227>237.

Fire Weather Watch from Friday morning through Friday evening
for COZ224-228>230.

&&

SHORT TERM...SKELLY
LONG TERM...SIMCOE
AVIATION...SKELLY
Hazardous weather outlook, Apr 19, 8:49 PM MDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
849 PM MDT Wed Apr 19 2023

COZ058>089-093>099-210300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
849 PM MDT Wed Apr 19 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

A strong cold front will continue to push south across the eastern
plains this evening, and winds will abruptly shift to the north
and gust to 40 to 50 mph for a couple of hours after the front
goes by.

Snow will be possible tonight across the central mountains, and
one to two inches of new accumulations will be possible.

A brief period of snow may occur this evening over far northern
El Paso County. A quick inch of snow could occur, primarily on
grassy areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High fire danger is expected to continue for southern Colorado due
to gusty winds and low humidity values. Critical fire weather
conditions are becoming increasingly likely Thursday, with more
spotty critical fire weather conditions possible Friday.

Periods of light snow are expected along the mountains starting
Thursday, with on and off light snow showers through at least early
next week. There chances of isolated to scattered light snow showers
and rain/snow mix showers across parts of the I25 corridor and
eastern plains Thursday night into Friday morning. Expected impacts
from any snow continue to remain minimal at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 6:14 PM MDTBlowing Dust AdvisoryPUBEl Paso106 min
Apr 20, 2:49 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Huerfano, Las Animas, Pueblo and 2 more28 hr
Apr 20, 2:57 PM MDTWinter Weather AdvisoryPUBChaffee, Costilla, Huerfano, Lake, Las Animas, Saguache57 hr

Nearby

Fire Weather Watches in Colorado, 2023Every fire weather watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.